Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 11, 2008, 11:47 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2008, 11:47 PM MST (06:47 UTC)
- Expired
- Jul 12, 2008, 1:45 AM MST
- In force
- 118 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 120655 FFWVEF AZC015-NVC003-120845- /O.NEW.KVEF.FF.W.0004.080712T0647Z-080712T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1147 PM PDT FRI JUL 11 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 145 AM PDT/145 AM MST/. * AT 1141 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 10 MILES NORTH OF SOUTH COVE. DOPPLER RADAR HAS ESTIMATED ONE AND A HALF TO TWO INCHES OF RAIN HAS FALLEN IN THIS AREA. THIS STORM WAS SLOWLY MOVING SOUTHWEST. * LOCATIONS IMPACTED INCLUDE...SOUTH COVE. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR WASHES. LAT...LON 3608 11410 3636 11428 3646 11400 3628 11388 $$
2 follow-up statements
000 WGUS75 KVEF 120734 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1230 AM PDT SAT JUL 12 2008 AZC015-NVC003-120845- /O.CON.KVEF.FF.W.0004.000000T0000Z-080712T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-CLARK NV- 1230 AM PDT SAT JUL 12 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM FOR EAST CENTRAL CLARK AND CENTRAL MOHAVE COUNTIES... AT 1224 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING MODERATE TO HEAVY RAIN ABOUT 5 MILES NORTH OF SOUTH COVE MOVING SLOWLY SOUTHWEST. DOPPLER RADAR HAS ESTIMATED NEARLY TWO INCHES OF RAIN HAS FALLEN BETWEEN 1145 PM AND 1230 AM. RUNOFF FROM THIS STORM IS EXPECTED TO AFFECT SOUTH COVE THROUGH 145 AM. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. LAT...LON 3608 11410 3636 11428 3646 11400 3628 11388 $$
000 WGUS75 KVEF 120843 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 138 AM PDT SAT JUL 12 2008 AZC015-NVC003-120848- /O.EXP.KVEF.FF.W.0004.000000T0000Z-080712T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-CLARK NV- 138 AM PDT SAT JUL 12 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 145 AM FOR EAST CENTRAL CLARK AND CENTRAL MOHAVE COUNTIES... THE STRONG THUNDERSTORMS HAVE MOVED TO THE WEST OF THE AREA AND ALTHOUGH LIGHT RAIN MAY BE SEEN FOR THE REMAINDER OF TONIGHT...HEAVY RAINFALL IS NO LONGER EXPECTED. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...PEOPLE IN AND AROUND THE SOUTH COVE AREA SHOULD CONTINUE TO USE CAUTION THROUGH THE REMAINDER OF TONIGHT AS WATER WILL LIKELY BE FLOWING THROUGH NORMALLY DRY WASHES AND ACROSS DIPS IN THE ROADWAYS. LAT...LON 3608 11410 3636 11428 3646 11400 3628 11388 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 9:11 PM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 11, 9:11 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 911 PM PDT FRI JUL 11 2008 .SYNOPSIS...MONSOONAL MOISTURE SPREADING FROM ARIZONA INTO SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA WILL BRING INCREASING COVERAGE OF THUNDERSTORMS THROUGH THE WEEKEND. && .UPDATE...SMALL CLUSTER OF THUNDERSTORMS JUST CROSSING THE LINCOLN/CLARK COUNTY LINE...OR EXTENDING FROM THE SHEEP RANGE EAST TO COYOTE SPRINGS. A QUICK QUARTER TO HALF AN INCH OF RAIN POSSIBLE WITH THESE STORMS ALONG WITH SOME GUSTY WINDS. NO ADJUSTMENT TO THE FORECAST AT THIS TIME AS I WILL WAIT UNTIL LATE EVENING. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS WILL MOVE ACROSS THE LAS VEGAS VALLEY BETWEEN 10 PM AND MIDNIGHT WITH WINDS SHIFTING FROM THE NORTH WITH GUSTS TO 35 KTS POSSIBLE. ISOLATED THUNDERSTORMS WILL END AFTER MIDNIGHT...WITH AN EVEN BETTER CHANCE FOR ACTIVITY AT OR IN THE VCTY OF THE TERMINAL SATURDAY AND SUNDAY. CLOUD BASES WILL LIKELY LOWER TO BETWEEN 5K AND 7K FEET IN AND NEAR TSTMS. TSTM CHANCES WILL ALSO EXIST THIS EVENING INTO THIS WEEKEND IN THE MOUNTAINS SURROUNDING THE LAS VEGAS VALLEY AND THE APPROACH CORRIDORS...WITH THE BEST ODDS IN THE PEACH SPRINGS AND DAGGETT CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLD TSTMS ARE EXPECTED AGAIN OVER THE AREA THIS EVENING. STRONG WINDS AND HEAVY RAINFALL WILL ACCOMPANY THE STORMS...AND VSBY MAY DROP TO MVFR OR EVEN IFR LEVELS IN ANY HEAVIER TSTMS. OUTFLOW BOUNDARIES WILL ALSO CREATE THE POTENTIAL FOR GUSTY WINDS WELL AWAY FROM THE PARENT TSTMS. SATURDAY AND SUNDAY WILL AN INCREASE OF COVERAGE ACROSS THE AREA...BUT STILL EXPECT THE GREATEST COVERAGE AND ODDS FOR STORMS TO BE IN MOHAVE...CLARK AND SAN BERNARDINO COUNTIES. ANOTHER ISSUE WILL CONTINUE TO BE HAZE/SMOKE DRIFTING AROUND NEAR THE EASTERN SIERRA AND IN THE OWENS VALLEY. AREAS OF MVFR VSBY CAN BE EXPECTED THIS EVENING...AND ALTHOUGH SOME IMPROVEMENT IS POSSIBLE AGAIN TONIGHT...THERE IS LITTLE CHANGE IN THE WINDS ALOFT AND MVFR VSBY MAY CONTINUE INTO OR OCCUR AGAIN TOMORROW IN THIS AREA. && ...PREV DISCUSSION...300 PM PDT FRI JUL 11... .SHORT TERM...THIS AFTERNOON/EVENING MAY END UP BEING QUITE ACTIVE...AS SATELLITE IMAGERY IS CURRENTLY SHOWING THE CLOUD COVERAGE DISSIPATING...THAT WAS UP UNTIL NOW...KEEPING SURFACE TEMPS DOWN AND INSTABILITY SOMEWHAT IN CHECK. MAIN FOCUS OF CONVECTION INITIALLY SHOULD BE ALONG THE CLOUD COVER BOUNDARY WHICH RUNS FROM THE NE NEAR MESQUITE...ACROSS THE LV VALLEY...AND TO THE SW NEAR BARSTOW. ADDITIONALLY...MODEL GUIDANCE ALSO SHOWS AN AREA OF 0-6KM BULK SHEAR VALUES UP TO AROUND 40 KTS ACROSS SOUTHERN CLARK COUNTY LATE THIS AFTERNOON/EARLY EVENING. MAIN STEERING FLOW FOR STORMS IS FROM NE TO SW...SO THIS RAISES A CONCERN FOR THE LAS VEGAS VALLEY...WITH CONVECTION ALREADY BEGINNING TO FIRE OVER SW UTAH. HISTORICALLY...TSTMS MOVING OVER LV FROM THE NE HAVE A HISTORY OF PRODUCING STRONG CONVECTIVE SFC WINDS. BEST CHANCE FOR THIS WILL BE THIS EVENING. OVERNIGHT...A LOBE OF VORTICITY ASSOCIATED WITH THE INVERTED TROUGH TO OUR SOUTH MAY SERVE TO KEEP A COUPLE VERY ISOLATED TSTMS GOING THROUGH THE NIGHT ACROSS THE SOUTHERN EDGE OF THE FORECAST AREA...BUT NOT EXPECTING THAT MUCH IF CURRENT ACTIVITY IS ANY INDICATOR. SATURDAY/SUNDAY...EXPECT MORE OF THE SAME AFTERNOON/EVENING CONVECTION WITH MONSOONAL MOISTURE IN PLACE. THERE IS ALSO A GREATER POTENTIAL FOR FLASH FLOOD PRODUCING STORMS SATURDAY AND SUNDAY...WITH EVEN MORE MOISTURE IN THE VERTICAL AND MINIMAL STORM MOTION. .LONG TERM...OVERALL THE TREND IN THE WEEK AHEAD WILL BE FOR THE AIR MASS IN PLACE ACROSS THE CWFA TO GRADUALLY DRY OUT. THIS LOOKS TO BE MORE OF A SUBTLE DAY BY DAY TREND AND THUS HAVE A GRADUALLY DOWNWARD TREND IN POPS IN THE GRIDS/ZONES. STILL LOOKS LIKE DECENT MOISTURE AND INSTABILITY ACROSS THE AREA MONDAY AFTERNOON/EVENING WITH PWATS AROUND 1.4 INCHES IN LAS VEGAS. THE STEERING FLOW IS STILL WEAK AT 10 KTS OR LESS...SO AGAIN THE POTENTIAL FOR SLOW MOVING STORMS WILL EXIST ACROSS THE AREA...AND LOCALLY HEAVY RAINS THAT COULD RESULT IN FLASH FLOODING WILL BE A THREAT. BY WEDNESDAY AN UPPER TROUGH AXIS WILL DROP SOUTHWARD INTO THE PAC NW AND THIS WILL HELP TO TRANSITION THE FLOW ALOFT ACROSS OUR CWFA TO MORE OF A SOUTHWEST FLOW. THIS WILL HELP TO DRY OUT OUR AREA FROM WEST TO EAST AS WELL AS INCREASE THE WINDS IN THE 700-400MB LAYER WHICH SHOULD LESSEN THE POTENTIAL FOR SLOW MOVING STORMS. THE GFS FORECASTS PWATS TO FALL TO AROUND 0.75 INCHES BY THURSDAY AFTERNOON IN LAS VEGAS. THE EXTENT OF DRYING WILL BE A TOUGHER CALL IN EASTERN AREAS LIKE LINCOLN AND MOHAVE COUNTIES AND THUS HAVE TWEAKED UP POPS HERE ON THURSDAY AFTERNOON AND AGAIN ON FRIDAY AFTERNOON. TEMPS WILL GRADUALLY REBOUND THROUGH THE WEEK AS THE AMOUNT OF CLOUDS AND CONVECTION DECREASES AND DUE TO WARMING ALOFT AT THE 700MB LAYER. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE/KENNEDY/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 11, 6:04 AM MST, 17 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 604 AM PDT FRI JUL 11 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-120700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 604 AM PDT FRI JUL 11 2008 /604 AM MST FRI JUL 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MONSOONAL MOISTURE SPREADING FROM NORTHWEST ARIZONA INTO SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA WILL LEAD TO INCREASING COVERAGE OF THUNDERSTORMS TODAY. STORMS SHOULD MAINLY BE CONFINED TO AREAS SOUTH OF INYO COUNTY CALIFORNIA...AND CENTRAL NYE AND LINCOLN COUNTIES IN NEVADA. ALTHOUGH NUMEROUS HEAVY RAIN PRODUCING THUNDERSTORMS ARE NOT EXPECTED...THERE WILL BE A THREAT OF ISOLATED THUNDERSTORMS WHICH COULD PRODUCE FLASH FLOODING... ESPECIALLY SOUTH OF INTERSTATE 15. SOME THUNDERSTORMS MAY ALSO PRODUCE STRONG WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM COVERAGE WILL CONTINUE TO GRADUALLY EXPAND NORTHWEST INTO INYO COUNTY CALIFORNIA AND SOUTH CENTRAL NEVADA SATURDAY AND SUNDAY. ADDITIONAL MOISTURE WILL LEAD TO A LITTLE BETTER THREAT OF HEAVY RAIN PRODUCING THUNDERSTORMS AND SLOWER STORM MOVEMENT IS EXPECTED SUNDAY. A DRY SOUTHWEST FLOW IS FORECAST TO DEVELOP TUESDAY AND WILL LEAD TO DECREASING THUNDERSTORM COVERAGE FROM WEST TO EAST THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY IN AREAS ALONG AND SOUTHEAST OF INTERSTATE 15. MORE WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND. SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO. ADAIR
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:08 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Jul 12, 1:18 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
| Jul 11, 6:28 PM MST | Areal Flood Advisory | VEF | Lincoln | 62 min |
| Jul 11, 7:33 PM MST | Areal Flood Advisory | VEF | Clark, Lincoln | 57 min |
| Jul 11, 9:30 PM MST | Areal Flood Advisory | VEF | Clark, Lincoln | 90 min |
| Jul 11, 11:37 PM MST | Areal Flood Advisory | VEF | Clark | 83 min |
| Jul 12, 2:08 PM MST | Severe Thunderstorm Warning | VEF | Clark | 39 min |
| Jul 12, 4:06 PM MST | Severe Thunderstorm Warning | VEF | Esmeralda, Nye | 54 min |
Nearby
Flash Flood Warnings in Arizona, 2008Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.